Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Research Center

Lipitor Dosage and Fluctuating Choleterol

03/31/2000

Question:

My cholesterol has gone from over 250 to 159 on Lipitor (40 milligrams a day) in less than 30 days. Is it still advisable to continue to take a 40 milligram dose of Lipitor? Should I stop taking it or have the amount reduced. I do not wish to cause more damage than good.

Answer:

Thanks for your question. It is not uncommon for your cholesterol to drop so dramatically with Lipitor as it is one of the most effective cholesterol lowering medicines on the market. Several research studies have been published about its effectiveness in reducing cholesterol and consequently risk of secondary coronary events (i.e. heart attack). Whether or not you should quit taking it is really up to you and your physician. I suggest you discuss this decision with your doctor. If you stop the medicine, your cholesterol will likely increase over time. However, whether or not you stay on Lipitor, it is advisable that you follow a low fat/low cholesterol diet to keep your liver from producing more cholesterol. If you have not been on a low fat diet, search the Diet and Nutrition section of Netwellness for more information on diet and cholesterol, or ask you doctor for a referral to a Registered Dietitian to assist you with meal planning on a low cholesterol diet. Good Luck!

For more information:

Go to the Research Center health topic, where you can:

Response by:

Lisa Cicciarello Andrews, MEd, RD, LD Lisa Cicciarello Andrews, MEd, RD, LD
Adjunct Faculty
University of Cincinnati